Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Cheyenne, WY

July 14, 2004Goshen County, Wyoming; Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 14, 2004, 12:23 AM MDT for Goshen County, Wyoming; Sioux County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 12:23 AM MDT (06:23 UTC)
Expired
Jul 14, 2004, 1:00 AM MDT
In force
37 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Sioux County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 156 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 6.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
2292 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 140623
SVRCYS
NEC165-WYC015-140700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1223 AM MDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA 
  NORTHEASTERN GOSHEN COUNTY IN SOUTHEAST WYOMING

* UNTIL 100 AM MDT

* AT 1217 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTH OF PRAIRIE
  CENTER...OR ABOUT 22 MILES NORTH OF TORRINGTON...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN SIOUX COUNTY AT 1240 AM MDT
  RURAL NORTHEASTERN GOSHEN COUNTY AT 1240 AM MDT

LAT...LON 4256 10432 4213 10427 4229 10372 4267 10377

$$

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:08 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 13, 9:08 PM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
908 PM MDT TUE JUL 13 2004

.DISCUSSION...WILL UPDATE FORECAST MAINLY TO REMOVE SEVERE
THUNDERSTORM WATCH. SEVERAL STRONG STORMS DEVELOPED THIS EVENING...
BUT WE HAVE ONLY RECEIVED ONE REPORT OF SEVERE WEATHER SO FAR
(NORTHEASTERN GOSHEN COUNTY). DESCENDING MOTION FROM UPPER HIGH
CENTERED OVER NORTHEAST COLORADO COUNTERED A VERY UNSTABLE AIR MASS
AND MAIN THREAT FROM STORMS WAS HEAVY RAIN.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

POMEROY
Hazardous weather outlook, Jul 13, 9:26 AM MDT, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
926 AM MDT TUE JUL 13 2004

NEZ001>003-019>021-054-055-WYZ059>070-141145-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
926 AM MDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF A LINE FROM DOUGLAS TO CHEYENNE.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THIS EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE ACROSS
THE SLIGHT RISK AREA...PRODUCING LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL OCCUR WEDNESDAY AFTERNOON AND EVENING.
A FEW STORMS MAY BECOME SEVERE ALONG AND EAST OF THE WYOMING-NEBRASKA
STATE LINE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE IN MOST AREAS DURING
THE AFTERNOONS AND EVENINGS FROM THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
EAST OF THE LARAMIE RANGE.

KMD

In the hours before

Local storm report, Jul 13, 8:27 PM MDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
827 PM MDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             10 SE PRAIRIE CENTER    42.51N 104.20W
07/13/2004  0.75 INCH        GOSHEN             WY   PUBLIC

&&

JR
Special weather statement, Jul 13, 9:05 PM MDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
905 PM MDT TUE JUL 13 2004

NEZ001>003-019>021-054-055-WYZ059-060-063>070-140330-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
905 PM MDT TUE JUL 13 2004

...SEVERE THUNDERSTORM WATCH HAS EXPIRED...

AT 900 PM MDT...THE THREAT OF SEVERE WEATHER HAD DIMINISHED ACROSS
SOUTHEASTERN WYOMING...SOUTH CENTRAL WYOMING AND THE WESTERN
PANHANDLE OF NEBRASKA.  FOR THAT REASON...THE SEVERE THUNDERSTORM
WATCH THAT HAD BEEN IN EFFECT HAS BEEN ALLOWED TO EXPIRE.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:07 PM MDTSevere Thunderstorm WarningCYSGoshen38 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.